The Joint Commission on Accreditation of Healthcare Organization issued a sentinel-event alert on a rare but potentially lethal error in administering a chemotherapy drug. The JCAHO said medication-safety organizations had received a handful of reports about the mistake -- injection of the drug vincristine into the spine instead of intravenous administration. Richard Croteau, executive director for patient safety at the JCAHO, said the alert was prompted not by a particular event but by the "horrible nature of the results" and the knowledge that "by doing a few simple things, (such errors) could be totally prevented." For example, the JCAHO recommended that hospitals dilute the drug in a bag ideal for infusion and do not dispense the drug to a location where spinal injections are administered.
The JCAHO said its sentinel-events reporting system had received only one report of spinal administration of the drug. But the JCAHO noted in its alert that U.S. Pharmacopeia's Medmarx database had received three reports; a joint reporting program by U.S. Pharmacopeia and the Institute for Safe Medication Practices had recorded eight cases, and 37 cases had been identified through a study of media reports since 1968. Read the alert. -- by Joseph Conn